Recurrent Classic Migraine Attacks Following Transdermal Scopolamine Intoxication

Carlos R. Gordon*, David Mankuta, Avi Shupak, Orna Spitzer, Iiana Doweck

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

14 Scopus citations

Abstract

SYNOPSIS A 20 year old male naval crew‐member suffering from sea sickness was treated with transdermal scopolamine (TS).After 5 months of continuous treatment, he developed scopolamine intoxication followed by the appearance of recurrent classic migraine attacks. He had never suffered from headache or migraine prior to TS intoxication. The migraine attacks comprised a prodrome of apathy, bad mood and loss of appetite lasting several hours. An aura of scintillating spots, left arm numbness and paresthesias lasting several minutes was followed by a severe throbbing unilateral headache with photo‐phobia, sonophobia and nausea. After one year of repeated follow‐up examinations, he continued to suffer from the attacks once every 10 to 14 days, with no identified precipitating factors. We are not aware of similar cases in the medical literature. Although it is not possible to establish TS intoxication as a causal effect of the appearance of classic migraine in our patient, the temporal association and clinical course are very supportive of this assumption. Central nervous system neurotransmitter imbalance or cardiovascular alterations may possibly be implicated.

Original languageAmerican English
Pages (from-to)172-174
Number of pages3
JournalHeadache
Volume31
Issue number3
DOIs
StatePublished - Mar 1991
Externally publishedYes

Keywords

  • drug‐induced headaches
  • migraine
  • scopolamine

Fingerprint

Dive into the research topics of 'Recurrent Classic Migraine Attacks Following Transdermal Scopolamine Intoxication'. Together they form a unique fingerprint.

Cite this